West Virginia, 2011

Hail and Damaging Winds in West Virginia, September 3, 2011

September 3, 2011 · NWS RLX · 9 events in 4 counties and zones

The hottest day of the year in many localities helped to form afternoon convection over the mountainous counties. Their outflow boundaries triggered additional thunderstorms during the late afternoon into the evening over the western lowlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The hottest day of the year in many localities helped to form afternoon convection over the mountainous counties. Their outflow boundaries triggered additional thunderstorms during the late afternoon into the evening over the western lowlands. Some of the storms pulsed briefly to severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 3, 4:09 PM EST, 45 minutes earlier.

Area forecast discussion, Sep 3, 4:09 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EDT SAT SEP 3 2011

.SYNOPSIS...
STRONG COLD FRONT MOVES THROUGH SUNDAY NIGHT INTO EARLY MONDAY.
TROPICAL MOISTURE THEN FLOWS NORTHWARD FOR THE NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
5 PM UPDATE. STORMS CONTINUING TO DEVELOP ALONG OUTFLOW
BOUNDARIES FROM MOUNTAIN CONVECTION...SHIFTING WEST INTO THE
LOWLANDS. WILL PROBABLY CONTINUE REDEVELOPMENT ALONG THESE
BOUNDARIES THROUGH THE EARLY EVENING HOURS AS THEY PROPAGATE WEST.
INCREASED POPS MAINLY ACROSS SOUTHERN PORTIONS OF THE AREA BEFORE
DISSIPATING WITH LOSS OF THE BUILT UP AFTERNOON CAPE.

PREVIOUS DISCUSSION...
REGIONAL RADAR MOSAIC SHOWS SHRA/TSRA FIRING OVER THE RIDGES AND
INTO VA PIEDMONT AS OF 18Z. EXPECT THIS TREND TO CONT INTO AFTN
HRS GIVEN LAPSE RATES AND ELEV HEAT SOURCE AMID PROXIMITY TO
DISTURBANCE TRAVERSING S THRU CENTRAL VA. COVERAGE WILL EXPAND S
DOWN THE MTNS CHAIN INTO SW VA THRU 21Z. FLOW REMAINS RATHER
WEAK...WITH CELL MOVEMENT MORE TOWARD SW AT A SLOW PACE. GIVEN THE
LOOK TO SOUNDINGS...HAVE INSERTED GUSTY WINDS AND LCL HVY RAIN IN
MTNS. OUTSIDE OF MTNS...HAVE INSERTED SCHC POPS SOUTH OF A PKB-CKB
LINE. VIS SAT SHOWS SOME VERTICAL DEVELOPMENT IN SOME OF THE CU SE
OH INTO KANAWHA VALLEY. THERE COULD BE A FEW ROGUE CELLS TO
DEVELOP NEXT FEW HRS...HENCE THE SCHC POPS.

MIXING ALOFT OF DRY AIR INDEED HAS OCCURRED ACROSS PORTIONS OF SE
OH INTO THE PKB AREA...NIXING THREAT OF HI NEAR 100F.
ELSEWHERE...WILL CONT HEADLINES ELSEWHERE WITH HI EITHER SIDE OF
100F.

EVE HZ GIVES WAY TO PATCHY RVR VALLEY FG. DONT EXPECT IT TO BE AS
DENSE AS LAST NIGHT GIVEN PUFF AT H925. FG LIFTS INTO MORNING HZ
TOMORROW WITH INCREASING MID/HI CLOUDS AS DAY WEARS ON. STRONG
BAROCLINIC ZONE APPROACHES IN THE AFTN WITH A BAND OF CONVECTION
POISED TO AFFECT SE OH THRU AFTN. HAVE CAT POPS ACROSS THIS AREA
THRU 00Z. ELSEWHERE SOUTHERLY FLOW WILL AID IN ADVECTING IN
MOISTURE N FROM TS LEE OVER THE GULF COAST. CANT RULE OUT
CONVECTION FIRING ACROSS THE LOWLANDS IN AFTN...BUT EXPECT MOST OF
ACTIVITY OUTSIDE OF SE OH TO BE ACROSS THE MTNS.

FOR TEMPS...USED LAST NIGHT MINT AS A BASE FOR OVERNIGHT TONIGHT
AND TWEAKED A DEGREE UP MOST PLACES...KEEPING MANY LOCATIONS FROM
DIPPING BELOW 70F. WENT A LIL WARMER FOR TOMORROW THAN
GUIDANCE EAST OF OH RVR WHERE MORE SUN IS EXPECTED.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
BASED ON THE NAM HISTORY WITH TROPICAL SYSTEMS...HAVE NOT USED THAT
MODEL. THE GFS AND ECMWF HAVE A GOOD GENERAL AGREEMENT THROUGH THESE
PERIODS. A COLD FRONT PUSHES THROUGH SUNDAY NIGHT INTO
MONDAY...PROVIDING SHOWERS AND THUNDERSTORMS. THE TROPICAL SYSTEM
THEN MOVES NORTHWARD PUSHING THE HEAVY MOISTURE BACK WESTWARD ON
TUESDAY. THE SYSTEM THEN SLOWLY MOVES TOWARD THE REGION. THERE IS A
GOOD POSSIBLY OF FLOOD WATCHES BEING POSTED WITH THIS SYSTEM.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
FOR WEDNESDAY...USED A BLEND OF THE GFS/ECMWF...WITH SOME ADJUSTMENT
FOR THE HURRICANE CENTERS TRACK OF THE TROPICAL SYSTEM. THEN TRENDED
TO A GEFS/ECMWF ENSEMBLE MEAN BLEND.

THIS BRINGS THE TROPICAL SYSTEM SLOWLY NORTHWARD TOWARD THE
REGION...WITH THE SYSTEM EVENTUALLY BECOMING CUT OFF FROM THE FLOW
AND REMAINING OVER THE AREA THROUGH THE FORECAST PERIOD. THE
FORECAST BECOMES EXTRA TRICKY AS VERY DRY AIR WEST OF THE TROPICAL
SYSTEM BECOMES ENTRAINED INTO THE SYSTEM...ROTATING AROUND IT.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
21Z SATURDAY THRU 18Z SUNDAY...
EXPECT CONVECTION TO CONTINUE ALONG OUTFLOW BOUNDARIES SHIFTING
WESTWARD FROM THE MOUNTAINS INTO THE EASTERN LOW LANDS THRU 02Z.

AFTER 02Z...SOME MVFR HAZE...AND MVFR/IFR RIVER AND VALLEY AFTER 06Z.

AFTER 13Z FG LIFTS TO A PERIOD OF MVFR HZ 13-16Z BEFORE MIXING OUT.
MID/HI CLOUDS INCREASE THRU THE DAY AHEAD OF A STRONG COLD FRONT
WITH SHRA/TSRA EXPECTED ALONG AND WEST OF OH RVR IN AFTN. SHOULD
ALSO SEE SOME CONVECTION FIRE AGAIN IN MTNS. IFR CONDITIONS CAN BE
EXPECTED IN ANY CONVECTION...OTHERWISE VFR SHOULD PREVAIL.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: DEPTH AND EXTENT OF FG TONIGHT. TIMING AND
PLACEMENT OF CONVECTION TOMORROW COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    M    H    M    M    M    M    M    L    L    L
PKB CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    M    M    M    M    M    L    L    L

AFTER 18Z SUNDAY...
IFR CONDITIONS POSSIBLE IN PRECIPITATION SUNDAY NIGHT THROUGH
THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ005>008-
     013>016-024>026.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ083-086-087.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...RPY/30
NEAR TERM...JMV/30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JMV
Hazardous weather outlook, Sep 3, 2:50 AM EST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
350 AM EDT SAT SEP 3 2011

KYZ101>103-105-OHZ083-086-087-WVZ005>008-013>016-024>026-040800-
GREENUP-CARTER-BOYD-LAWRENCE-JACKSON-GALLIA-WAYNE-CABELL-MASON-
LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-
350 AM EDT SAT SEP 3 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE REMAINS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING BY
TUESDAY. FLOOD WATCHES MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-085-VAZ003-004-WVZ009>011-017>020-027>040-046-
047-040800-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-DICKENSON-BUCHANAN-WOOD-
PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
350 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT ADVISORY MAY BE REQUIRED AGAIN SATURDAY AFTERNOON.

THE REMAINS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING
BY TUESDAY.  FLOOD WATCHES MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 3, 2:54 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
354 PM EDT SAT SEP 3 2011

VAZ004-032030-
BUCHANAN VA-
354 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BUCHANAN COUNTY...

AT 352 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF RICHLANDS...MOVING WEST AT 20 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR OAKWOOD AROUND 405 PM AND DAVENPORT AROUND
430 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3704 8213 3711 8216 3712 8218 3719 8222
      3726 8179 3718 8180 3717 8186 3713 8192
      3712 8200 3706 8202 3703 8209 3704 8210
      3703 8212

26
Special weather statement, Sep 3, 3:13 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
413 PM EDT SAT SEP 3 2011

WVZ034-032045-
WYOMING WV-
413 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WYOMING COUNTY...

AT 409 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF PINEVILLE...MOVING WEST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR CLEAR FORK AROUND 420 PM...BAILEYSVILLE
AROUND 425 PM AND COAL MOUNTAIN AROUND 430 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3751 8171 3766 8179 3770 8157 3757 8150

26
Special weather statement, Sep 3, 3:29 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT SAT SEP 3 2011

WVZ025-034-032100-
LOGAN WV-WYOMING WV-
429 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WYOMING AND
SOUTHEASTERN LOGAN COUNTIES...

AT 426 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST
OF PINEVILLE...MOVING WEST AT 5 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR COAL MOUNTAIN AROUND 440 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3767 8181 3783 8179 3783 8174 3781 8172
      3783 8168 3782 8165 3777 8158 3779 8153
      3779 8150 3765 8147

26
Special weather statement, Sep 3, 3:49 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT SAT SEP 3 2011

WVZ035-032145-
RALEIGH WV-
449 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RALEIGH COUNTY...

AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
BECKLEY...MOVING WEST AT 5 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SHADY SPRING AROUND 455 PM...DANIELS AROUND
520 PM...BEAVER AROUND 535 PM AND STANAFORD AROUND 545 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 137...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 30 AND 47.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3783 8129 3785 8105 3784 8106 3783 8105
      3783 8099 3777 8088 3775 8092 3773 8091
      3761 8114

26
Special weather statement, Sep 3, 4:18 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
518 PM EDT SAT SEP 3 2011

WVZ024-025-032145-
LOGAN WV-MINGO WV-
518 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MINGO AND SOUTHWESTERN
LOGAN COUNTIES...

AT 516 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
WILLIAMSON...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR HOLDEN AROUND 540 PM AND DELBARTON AROUND 545
PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3757 8215 3758 8213 3759 8216 3762 8218
      3762 8221 3765 8224 3767 8229 3774 8233
      3775 8233 3777 8234 3795 8221 3774 8191
      3755 8208

26
Local storm report, Sep 3, 4:36 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
536 PM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     BEAVER                  37.74N  81.15W
09/03/2011                   RALEIGH            WV   911 CALL CENTER

            TREE DOWN

&&

EVENT NUMBER RLX1100846

ARB

The radar

The Charleston,WV radar (KRLX), 77 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Mingo

When
September 3, 4:54 PM EST
Where
Mingo County, 1 mi W of Lenore
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.800, -82.318

Large branches and one tree were blown down.

Hail, Mingo

When
September 3, 4:55 PM EST
Where
Mingo County, Lenore
Measured
0.88 in hail
Reported by
Public
Coordinates
37.800, -82.300

Hail, Clay

When
September 3, 5:28 PM EST
Where
Clay County, Lizemores
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
38.330, -81.170

Hail, Lincoln

When
September 3, 5:30 PM EST
Where
Lincoln County, Ranger
Measured
0.88 in hail
Reported by
Public
Coordinates
38.120, -82.180

Thunderstorm Wind, Kanawha

When
September 3, 5:42 PM EST
Where
Kanawha County, 0.58 mi SW of Charleston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.344, -81.638

Trees fell along Bridge and Louden Heights Roads.

Thunderstorm Wind, Lincoln

When
September 3, 5:50 PM EST to 5:55 PM EST
Where
Lincoln County, 0.18 mi NNE of Midkiff to 0.43 mi SSW of Ranger
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.172, -82.179

Trees were blown down along Route 10. Damage occurred to power poles and power lines.

Hail, Kanawha

When
September 3, 5:54 PM EST
Where
Kanawha County, 0.48 mi S of Ruth
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.313, -81.719

Thunderstorm Wind, Kanawha

When
September 3, 5:56 PM EST
Where
Kanawha County, 1.98 mi NNW of Alumville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.308, -81.757

Trees fell along Chestnut Road. Power lines were pulled down.

Thunderstorm Wind, Kanawha

When
September 3, 6:00 PM EST
Where
Kanawha County, 1.18 mi E of Ballard
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.303, -81.778

Trees fell along Crooked Creek Road. Power lines were pulled down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335320, 335319, 335327, 335330, 335326, 335336, 335321, 335324, 335323.